Blog

Common skin reactions when having chemo

Published: 01 Nov 2018

Members of the Facebook Chemotherapy Support Group regularly post about skin problems following chemo.  These range from dry scaly skin, general itching to an angry looking rash.

One member posted, “After chemotherapy, my mom's skin has been badly affected… patches and lines on the skin...”

Here are just a just a few of the suggestions from members:

Another member commented “Has anyone experienced a rash 10 days after chemo? I’m on Paclitaxel and Carboplatin. I called the oncology unit yesterday and the nurse I spoke to said that the Paclitaxel could cause a rash”

Members responded with:

If you have questions about your skin or anything else you’d like to ask other chemo patients, join the closed Chemotherapy Support Group on Facebook where there are thousands of people from across the globe ready to offer support and advise where they can.


 

 

Cancer drugs can cause your skin to react in many different ways.  It may simply be that the skin becomes very dry, but also watch out for reactions to the drugs themselves. Here are just some of the things you may experience:

Everyone is different, how one person reacts will be completely different to another.  If you have any changes to your skin condition, be it one of the symptoms above or something completely different, always tell your medical team.  They may be able to suggest ways to reduce the reaction, prescribe a medication, or if necessary adjust your treatment. 

Dry and itchy skin

Dry, itchy skin is one of the more common side effects for people with cancers of the blood, such as leukemia, lymphoma, and multiple myeloma. It’s also very common for patients undergoing chemotherapy, targeted therapy, radiation therapy, and bone marrow transplants.

To treat dry skin:

To treat itchy skin:

Hand-Foot syndrome

Some chemotherapy and biological therapy drugs can affect the skin on the palms of the hands and soles of the feet. This is called hand-foot syndrome or palmar plantar syndrome.  The skin can become sore, red and may peel. You might also have tingling, numbness, pain and dryness. Tell your doctor if this happens but medical experts suggest the following:

Chemotherapy extravasation or leaks 

Although rare, if your drip leaks while you are having chemotherapy, depending on the drugs it may cause pain or burning, soreness, swelling of the skin around the drip site and even sores (ulcers), which can take a long time to heal. 

If left untreated, an open wound may develop, so if you have pain or burning when you are receiving chemotherapy, tell your health care team right away. They will likely stop the chemotherapy and treat the area around the infusion with topical or injected medications. You will then receive chemo through another vein or by another method.

Sensitivity to light

Some types of chemotherapy, radiation therapy, and stem cell transplants may make the skin more sensitive to light. This is called photosensitivity. To protect sensitive skin from sunburns when outside:

Rashes

Rashes can be a side effect of chemotherapy, targeted therapy, immunotherapy, radiation therapy, or bone marrow transplants. People may experience a rash that looks like acne or measles. There are several ways to manage a rash depending on how severe it is:

Other radiation therapy-related skin problems

When radiation therapy is used on cancer cells, it also affects healthy skin cells. This can cause the skin to peel, itch, or hurt. Skin damage from radiation therapy often starts after 1 or 2 weeks of treatment. In most cases it gets better a few weeks after treatment ends, but if it becomes a problem, your doctor may change your radiation therapy dose or schedule until the condition improves.

Corticosteroid skin creams may help prevent skin changes from radiation therapy. But make sure you do not apply these creams within 4 hours of radiation therapy. Tell your health care team if you see any open sores or areas where your skin is moist. This may be a sign of an infection that needs treatment with oral antibiotics.

The most important thing is if you are experiencing any skin problems, tell your medical team.  And if you plan to use any creams or treatments suggested by others, check with your specialist team first and patch test.  Depending on your personal treatment program, not everything will be right for you.


And please share your experiences with the friendly members of the Facebook Chemotherapy Support Group.  If you have any concerns, worries or simply want support from people going through the same as you, it’s a great place to go.